Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 319, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 22, 2017, 5:11 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 5:11 PM MDT (23:11 UTC)
- Expired
- Jul 22, 2017, 6:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Curry County, NM, Roosevelt County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:15 PM MDT | TSTM WND GST 58 | 1 N Cannon Afb, NM | KCVS ASOS. |
| Jul 22, 5:19 PM MDT | TSTM WND GST 58 | 1 N Cannon Afb, NM | KCVS ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
789
WUUS55 KABQ 222311
SVRABQ
NMC009-041-230000-
/O.NEW.KABQ.SV.W.0319.170722T2311Z-170723T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
511 PM MDT SAT JUL 22 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Roosevelt County in east central New Mexico...
South central Curry County in east central New Mexico...
* Until 600 PM MDT.
* At 511 PM MDT, a severe thunderstorm was located near Cannon Air
Force Base, or 9 miles west of Clovis, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clovis, Portales, Floyd, Saint Vrain, Cannon Air Force Base, Oasis
State Park and Portair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3451 10342 3444 10322 3415 10331 3428 10361
TIME...MOT...LOC 2311Z 025DEG 12KT 3441 10337
HAIL...1.00IN
WIND...60MPH
$$
442 follow-up statements
102
WWUS55 KABQ 222324
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
524 PM MDT SAT JUL 22 2017
NMC009-041-230000-
/O.CON.KABQ.SV.W.0319.000000T0000Z-170723T0000Z/
Roosevelt-Curry-
524 PM MDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL ROOSEVELT AND SOUTH CENTRAL CURRY COUNTIES...
At 523 PM MDT, a severe thunderstorm was located over Cannon Air
Force Base, or 8 miles southwest of Clovis, now moving south at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clovis, Portales, Floyd, Cannon Air Force Base, Oasis State Park and
Portair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3447 10340 3444 10322 3415 10331 3427 10359
TIME...MOT...LOC 2323Z 349DEG 15KT 3435 10332
HAIL...1.00IN
WIND...60MPH
$$
44538
WWUS55 KABQ 222354
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
554 PM MDT SAT JUL 22 2017
NMC009-041-230003-
/O.EXP.KABQ.SV.W.0319.000000T0000Z-170723T0000Z/
Roosevelt-Curry-
554 PM MDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROOSEVELT AND SOUTH
CENTRAL CURRY COUNTIES WILL EXPIRE AT 600 PM MDT...
The severe thunderstorm which prompted the warning for Cannon AFB
has weakened and moved south of the Air Force Base. Therefore the
warning will be allowed to expire. The Severe Thunderstorm Warning
for Melrose Bombing Range remains in effect until 630 pm MDT.
LAT...LON 3447 10340 3444 10322 3415 10331 3427 10359
TIME...MOT...LOC 2353Z 025DEG 12KT 3427 10336
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:05 PM MDT, 6 minutes earlier.
Area forecast discussion, Jul 22, 5:05 PM MDT, 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 505 PM MDT Sat Jul 22 2017 .AVIATION... 00Z TAF CYCLE Dominant upper high center to continue regrouping over the Four Corners/Great Basin. Sct convection which developed over the northern and western higher terrain will drift to the west and south and into the lower elevations while wdly sct tstms over the ern plains track to the west. Outflow boundary collisions will also result in erratic cell motion. In addition, short term forecast models indicate a surface boundary originating from convection over the north central/northeast to track southward through most of the ern plains and central portion of NM by 23/09Z. Mts occasionally obscured in brief MVFR cigs/vsbys in tstms, the stronger of which may contain small hail and wnd gusts to 45kt. Light showers and isold tstms to linger aft 23/06Z. && .PREV DISCUSSION...311 PM MDT Sat Jul 22 2017... .SYNOPSIS... Showers and storms with locally heavy rainfall will continue over NM through the weekend as a weak frontal boundary sags south through the state. There is an elevated risk of flash flooding with this pattern along and west of the central mountain chain into Sunday. High pressure will rebuild over eastern NM for most of next week and focus the moisture plume over northern and central NM. Not much change is expected over the state with daily rounds of showers and thunderstorms, especially around the high terrain. Any direct hit from storms will be capable of producing heavy rainfall and possible flash flooding. Temperatures in this pattern will be close to normal. && .DISCUSSION... As can often happen with convective season, there is another shift in model trends today. The past two or three model cycles favored an H5 dome centered over NM all of next week with a weakened moisture plume thinned out over the state. Now, several 12Z runs have more abundant deep-layer moisture centered over NM while the H5 ridge drifts from west TX into eastern AZ through next week. But first, the boundary that models struggled with the past few days has come to fruition across northern NM and is serving as the focus for showers and storms with locally heavy rainfall. The 12Z WRF/NAM and latest HRRR/RAP have caught on and show a robust convectively aided boundary shifting southward and becoming stationary along the I-40 corridor overnight into Sunday. Meanwhile, a 35kt speed max at 300mb over the Four Corners region shifts southeast across northern NM. The main point of uncertainty is how much a 500-400mb layer dry slot limits convection in the same area where low level convergence is strongest. Despite this wrinkle in confidence, based on near-term and hi-res model solutions have raised PoPs along the I-40 corridor thru Sunday with mention of heavy rainfall. PWAT values are shown to rise above 1.2" for many areas so the potential for flash flooding will continue into Sunday. As noted above, the 12Z model suite has trended wetter again next week. The H5 ridge builds into eastern NM Monday while an H5 low center gathers along the CA coastline. A more favorable pattern for deep-layer, moist southerly flow develops across the area, which has been lacking on most days this season. This will allow the potential for flash flooding to continue Monday. The H5 center slowly drifts west across central NM Tuesday and Wednesday then into AZ Thursday. This will gradually shift the steering flow throughout the week but with overall slow storm motions. PWAT values rise to as high as 1.5" at KABQ Thursday per the 12Z GFS, which would be centered on our climatological peak for the season. If in fact the wetter pattern materializes then locally heavy rainfall with recycling of low level moisture will continue each afternoon through at least next weekend. Guyer && .FIRE WEATHER... Afternoon storms have fired up early today over the northern and western high terrain. Storm motion will be slow and generally to the W/WNW through this evening. A mid-level layer of dry air has so far acted to supress and delay convection over much eastern and central NM until later this evening. A backdoor sfc bdry will slide S over the NE NM tonight, with the chance for overnight storms firing up during its passage as well as producing a modest east gap wind through the cntrl RGV. The backdoor front also looks to collide with a remnant sfc bdry currently parallel with I-40, sparking overnight storm activity over the eastern plains mainly S of I-40. Sunday will see increased coverage of afternoon storm activity firing off the higher terrain before moving to lower elevations. Near record level PWAT values 1.25"-1.40" will be present across the forecast area, along with Td's in the mid-upper 50s. Light steering flow will create ripe conditions for flash flooding potential. The upper high shifts east over the TX/OK panhandle early next week with continued rounds of afternoon convection, mainly favoring western and central NM. With decent monsoonal moisture remaining over the area, showers/storms will likely persist late overnight into the early morning hours. A slight downtrend in storm coverage is expected by mid-week as the upper high transitions back west. With both the GFS and ECM hinting at another inverted trough passing to the south of NM, look for an uptick in storm coverage by the end of next week into next weekend. Daytime highs will be at or near average through the forecast area, trending below average where increased cloud coverage from storm activity is expected. Vent rates trend down as the upper high transitions back over NM mid-late week, with poor to fair across much of central NM. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for the following zones... NMZ508>515-517-526-527. &&
Hazardous weather outlook, Jul 22, 4:39 AM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 439 AM MDT Sat Jul 22 2017 NMZ501>540-231200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 439 AM MDT Sat Jul 22 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Locally heavy rainfall amounts near two inches are possible today across the southwest and south central mountains, where localized flash flooding may develop. Small hail and wind gusts to near 50 mph are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Locally heavy rainfall potential will increase and become more widespread late Sunday into Monday across central and western New Mexico. Localized flash flooding is possible. Small hail and wind gusts to near 50 mph are possible with the stronger storms through the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Jul 22, 12:15 PM MDT, 4 hours 56 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1215 PM MDT SAT JUL 22 2017 NMZ504-511-221845- Northwest Highlands-Jemez Mountains- 1215 PM MDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 1245 PM MDT... At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Cuba, moving southwest at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Torreon Navajo Mission. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3599 10693 3584 10682 3566 10709 3590 10725 TIME...MOT...LOC 1815Z 060DEG 12KT 3588 10696 40
Special weather statement, Jul 22, 12:43 PM MDT, 4 hours 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1243 PM MDT SAT JUL 22 2017 NMZ504-221915- Northwest Highlands- 1243 PM MDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY AND NORTH CENTRAL SANDOVAL COUNTIES UNTIL 115 PM MDT... At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Cuba, moving southwest at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be likely with this storm. Locations impacted include... Ojo Encino and Torreon Navajo Mission. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3607 10706 3591 10695 3574 10722 3597 10738 TIME...MOT...LOC 1843Z 060DEG 12KT 3596 10709 40
Special weather statement, Jul 22, 1:11 PM MDT, 4 hours before
Special Weather Statement
National Weather Service Albuquerque NM
111 PM MDT SAT JUL 22 2017
NMZ527-221945-
Raton Ridge/Johnson Mesa-
111 PM MDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
145 PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Segundo, or 27 miles west of Raton, moving east at
10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Colfax County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3687 10465 3685 10494 3686 10495 3689 10499
3699 10503 3700 10500 3699 10470
TIME...MOT...LOC 1911Z 254DEG 11KT 3696 10493
40Special weather statement, Jul 22, 1:38 PM MDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
138 PM MDT SAT JUL 22 2017
NMZ512-514-518-222015-
West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Southern
Sangre de Cristos above 9500 feet-
138 PM MDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA FE COUNTY
UNTIL 215 PM MDT...
At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rio En Medio in Santa Fe County, or 10 miles northeast of Santa Fe,
moving southwest at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Santa Fe, Hyde Memorial State Park, Rio En Medio in Santa Fe County,
Tesuque and Chupadero.
This includes Interstate 25 between Mile Markers 281 and 286.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3590 10581 3575 10570 3558 10596 3582 10613
3586 10598 3585 10596 3586 10594 3586 10592
3585 10590 3588 10590
TIME...MOT...LOC 1938Z 060DEG 12KT 3580 10584
40Special weather statement, Jul 22, 4:51 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
451 PM MDT SAT JUL 22 2017
NMZ535-536-222315-
Roosevelt County-Curry County-
451 PM MDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTHERN
CURRY COUNTIES UNTIL 515 PM MDT...
At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Vrain to near Texico. Movement was
southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.
Locations impacted include...
Clovis, Farwell, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3428 10306 3427 10387 3451 10359 3452 10304
3431 10304
TIME...MOT...LOC 2250Z 034DEG 11KT 3446 10355 3447 10308
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:30 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 22, 10:59 AM MDT | Flash Flood Watch | ABQ | 17 hr | |
| Jul 22, 12:15 PM MDT | Special Weather Statement | ABQ | Sandoval | 30 min |
| Jul 22, 12:43 PM MDT | Special Weather Statement | ABQ | Sandoval | 32 min |
| Jul 22, 1:11 PM MDT | Special Weather Statement | ABQ | Colfax | 34 min |
| Jul 22, 1:34 PM MDT | Areal Flood Advisory | ABQ | Colfax, Taos | 116 min |
| Jul 22, 1:38 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Jul 22, 2:28 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 22, 3:09 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 2 hr |
| Jul 22, 3:22 PM MDT | Areal Flood Advisory | ABQ | Cibola | 113 min |
| Jul 22, 3:57 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 2 hr |
| Jul 22, 4:51 PM MDT | Special Weather Statement | ABQ | Curry | 24 min |
| Jul 22, 5:10 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 22, 5:38 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 52 min |
| Jul 22, 5:41 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 22, 5:51 PM MDT | Special Weather Statement | ABQ | Roosevelt | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.